Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Raleigh, NC

July 13, 2005Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:23 PM EDT for Harnett County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 5:23 PM EDT (21:23 UTC)
Expired
Jul 13, 2005, 6:00 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:28 PM EDTHAIL 13 Sse Pineview, NCALONG HIGHWAY 87 AND BUFFALO LAKE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132123
SVRRAH
NCC085-132200-
/O.NEW.KRAH.SV.W.0082.050713T2123Z-050713T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OVERHILLS...OR ABOUT 17 MILES NORTHWEST OF
  FAYETTEVILLE. MOVING NORTHEAST AT 20 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BARBECUE...ANDERSON CREEK...
  LILLINGTON...RAVEN ROCK STATE PARK...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
      3555 7885 3553 7875 3542 7863 3540 7863
      3522 7896 3519 7909

$$

WSS
2 follow-up statements
000 
WWUS52 KRAH 132145
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT WED JUL 13 2005

NCC085-132200-
/O.CON.KRAH.SV.W.0082.000000T0000Z-050713T2200Z/
HARNETT NC-
545 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
HARNETT COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  QUARTER SIZE HAIL WAS REPORTED JUST SOUTHEAST OF PINEVIEW. 
THIS STORM WAS LOCATED NEAR ANDERSON CREEK...OR ABOUT 12 MILES 
SOUTHWEST OF LILLINGTON...MOVING NORTHEAST AT 10 MPH.

IN ADDITION TO HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
      3555 7885 3553 7875 3542 7863 3540 7863
      3522 7896 3519 7909

$$

04
000 
WWUS52 KRAH 132155
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT WED JUL 13 2005

NCC085-132200-
/O.CON.KRAH.SV.W.0082.000000T0000Z-050713T2200Z/
HARNETT NC-
555 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
HARNETT COUNTY...

AT 553 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF RAVEN ROCK STATE PARK...OR ABOUT 10 MILES WEST OF
LILLINGTON...MOVING NORTHEAST AT 25 MPH.

A NEW SEVERE THUNDERSTORMS WARNING MAY NEED TO BE ISSUED AFTER 6 
PM.

LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
      3555 7885 3553 7875 3542 7863 3540 7863
      3522 7896 3519 7909

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE
FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS
IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER
INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY.

PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING
ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25
TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY.
CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH
THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT
FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE.

WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS...
PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75.  -RFG
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE
CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD
TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO
75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL
MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL
CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS
FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE
MADE. -DGS
&&

.AVIATION...
BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL
INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS
WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS
DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY
AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD
A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS
THAT FORM...AND WILL HAVE MVFR CIGS THERE.  -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED JUL 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
502 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA
TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE
HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY
ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA
TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS.
A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND
GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL.
HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.

GIH

In the hours before

Special weather statement, Jul 13, 3:56 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT WED JUL 13 2005

NCZ042-077-078-089-132100-
HARNETT-JOHNSTON-SAMPSON-WAYNE-
356 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH.
OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND
NEAR NEWTON GROVE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

WSS
Special weather statement, Jul 13, 4:36 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT WED JUL 13 2005

NCZ042-132100-
JOHNSTON-
436 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN JOHNSTON COUNTY
THROUGH 500 PM EDT...

AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WILSONS MILLS...OR ABOUT 6 MILES NORTH OF SMITHFIELD...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FLOWERS...WILSON
MILLS...ARCHER LODGE...MICRO...EMIT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BRIEF
FLOODING OF ROADS AND POOR DRAINAGE AREAS WILL OCCUR.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

WSS
Special weather statement, Jul 13, 4:46 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT WED JUL 13 2005

NCZ041-042-132145-
JOHNSTON-WAKE-
446 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN
JOHNSTON COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE
WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST
AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE
WHEELER...GARNER...AND...RALEIGH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN
ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE
BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

WSS
Special weather statement, Jul 13, 4:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED JUL 13 2005

NCZ040-132200-
CHATHAM-
455 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600
PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.

BL
Special weather statement, Jul 13, 5:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED JUL 13 2005

NCZ074-132200-
MONTGOMERY-
500 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

BL
Local storm report, Jul 13, 5:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             GARNER                  35.69N 78.63W
07/13/2005  1.00 INCH        WAKE               NC   LAW ENFORCEMENT

            HAIL REPORTED AT THE CORNER OF AVERSBORO AND TIMBER
            DRIVE.

&&

JORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:16 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 4:59 PM EDTFlash Flood WarningRAHSampson91 min
Jul 13, 5:01 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningRAHCumberland22 min
Jul 13, 6:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.